How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Annie Your Own Question
Nurse Annie
Nurse Annie, Nurse (RN)
Category: Health
Satisfied Customers: 6471
Experience:  PHD RN 40+ years in nursing all depts & units 20+ years as a midwife, certified lactation consultant
Type Your Health Question Here...
Nurse Annie is online now
A new question is answered every 9 seconds

Ive been having charlie horses (cramping) in my hands

This answer was rated:

I've been having charlie horses (cramping) in my hands and feet lately. Is this a sign that I need potassium? I am on B/P med.... Atenolol and HCTZ

Dehydration, excessive exercise, and use of diuretics can trigger or even worsen a charlie horse. When they occur, what you can do is stretch slowly, then massage your leg while pointing your toes upward. Stand up and gently put pressure on the affected leg. Cold or warm packs may also help. There are a number of things you can do to try and prevent them. One thing you can do is stretching before bed. While standing, place your hands on the wall, heels on the floor, lean toward the wall while bending one knee, and hold this position for ten seconds. Repeat with the other knee and repeat 5-7 times with each side. Make sure you are well hydrated, drinking 6-8cups a day. Electrolytes including sports drinks are best. Your doctor can prescribe medication if this happens frequently at night. It has also been reported that taking vitamin E can help prevent leg cramps. Muscle pain is a side effect of HCTZ, so I would let your doctor know that this is occurring.
Nurse Annie and 3 other Health Specialists are ready to help you